Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

August 3, 2016Wells County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 3, 2016, 8:01 PM CDT for Wells County, North Dakota. It was in force for 14 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2016, 8:01 PM CDT (01:01 UTC)
Expired
Aug 3, 2016, 8:15 PM CDT
In force
14 min
Issued by
NWS Bismarck, ND

County Wells County, ND

The radar

The Minot AFB radar (KMBX), 134 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:05 PM CDTFUNNEL CLOUD5 Ne Hamberg, NDMULTIPLE REPORTS OF FUNNELS. .
Aug 3, 8:05 PM CDTFUNNEL CLOUD5 Ne Hamberg, NDMULTIPLE REPORTS OF FUNNELS. DID NOT SEE CONTACT ON GROUND. RAPID ROTATION, LASTED ABOUT 5 MINUTES.
Aug 3, 8:05 PM CDTFUNNEL CLOUD5 Ne Hamberg, NDMULTIPLE REPORTS OF FUNNELS. DID NOT SEE CONTACT ON GROUND. RAPID ROTATION, LASTED ABOUT 5 MINUTES. THE DURATION OF THE FUNNEL CLOUD EVENT WAS 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS83 KBIS 040101
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 3 2016
 
NDZ023-040115-
WELLS ND-
801 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
815 PM CDT...

AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CATHAY...OR 21 MILES NORTHWEST OF CARRINGTON...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. ROTATION HAS ALSO BEEN REPORTED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
BREMEN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.

LAT...LON 4765 9948 4785 9950 4785 9930 4784 9929
      4767 9930 4767 9927 4765 9927
TIME...MOT...LOC 0100Z 260DEG 23KT 4770 9939 

$$

JONES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:11 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 6:11 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
611 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 603 PM CDT Wed Aug 3 2016

Strong convection has developed over north central North Dakota
where a large tornado developed earlier. Further south...cold
front continues to gradually work east approaching the Bismarck
area. Convection has been reluctant to develop so far. Short term
models are showing a few different solutions but try to develop
the convection in the next hour or two. Fly in the ointment might
be a cap developing that some models are trying to suggest, but
will have to look at the latest sounding going up in a bit to see
if it is legitimate. Therefore...will continue the severe threat.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Aug 3 2016

Current surface analysis places low near the intersection of the
North Dakota, Montana, and Saskatchewan borders. Cold front now
loops down over western North Dakota to the east of a Tioga to
Dickinson line while warm front lifts north into southern
Saskatchewan/Manitoba. Moisture continues to surge into the area
in the wake of the warm front, with a broad swath of 70 degree or
higher dewpoints over central and eastern North Dakota. Upper
level analysis places upper low sliding along the international
border, now located near the Alberta and Saskatchewan border.
Variety of waves continue to lift ahead of the low.

For late this afternoon into this evening...focal point for robust
convection to start will be along and ahead of the aforementioned
cold front. Latest high resolution models expect development to
start around the 22-23Z timeframe. As has been previously
advertised, ahead of the front in the area of high moisture a
broad area of unbridled cape values of 3500 j/kg or greater have
developed. Deep layer shear will also be on the increase with the
gradual advancement of upper low. A potpourri of severe weather
will be possible with the greatest threat being large hail given
the very strong instability. A tornado or two cannot be ruled
out...particularly early in the event when storms are expected to
be more isolated. As time goes on, upscale growth is expected as
the front pushes eastward forming a line and increasing the
damaging wind threat. Storms are expected to be east of the area
by late tonight.

On Thursday...Surface low pushes from southeastern Manitoba into
southern Ontario as cold front slides its way through the
midwest. Breezy conditions expected with tightening pressure
gradient in the wake of the low, along with cooler conditions. A
few showers possible over northern locations in cyclonic flow as
the upper low passes to the north and off to the northeast.

Quiet weather expected to end the week as weak upper level ridging
develops over the area. Temperatures will gradually warm towards
average.

.LONG TERM...(Sunday through Wednesday)
Issued at 244 PM CDT Wed Aug 3 2016

Concern for the long term period is a similar pattern setting up
Sunday through Tuesday, as what we are currently seeing in the short
term period. That is to say that another closed upper low drops into
the far Pacific northwest Sunday. This induces broad ridging into
the northern plains with southwest flow aloft once again developing.

A lead shortwave trough is expected to push through Sunday night
through Monday night producing a good chance for showers and
thunderstorms. The ECMWF shows the main upper low will follow, with
a path similar to todays short term upper low, which moves into
southeast Alberta by 06z Wednesday. Pattern recognition in this
scenario suggests we could be looking for another round of severe
weather Tuesday night through Wednesday of next week. The GFS is
similar to the ECMWF through Tuesday, but then stalls the upper low
Wednesday across north central Montana before dropping south into
southeast Idaho Thursday. Bottom line is an unsettled pattern with
chances for thunderstorms, possibly severe, Monday through
Wednesday. Highs will be in the 80s with lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 603 PM CDT Wed Aug 3 2016

Thunderstorms are expected to develop early this evening along a
north to south orientated cold front passing through KBIS. Some
of these storms may become severe with large hail and damaging
wind gusts. The storms will progress east this evening and
increase in coverage...affecting the KJMS terminal. Storms should
push to the east of the area by late tonight. Localized MVFR cigs
will be possible on Thursday, though most areas will remain VFR.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...JJS
LONG TERM...KS
AVIATION...JJS
Hazardous weather outlook, Aug 3, 7:33 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT WED AUG 3 2016

NDZ023-025-035>037-045>048-050-051-050045-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
733 PM CDT WED AUG 3 2016 /633 PM MDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST THROUGH
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY.
SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. PRIMARY THREATS
INCLUDE VERY LARGE HAIL POSSIBLY IN EXCESS OF TWO INCHES IN
DIAMETER...DAMAGING WINDS...AND SOME TORNADOES. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE IN SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
OVER CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY.

NDZ001>005-009>013-017>022-031>034-040>044-050045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-
733 PM CDT WED AUG 3 2016 /633 PM MDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS POSSIBLE OVER PARTS OF THE AREA TODAY.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 3, 6:17 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
617 PM CDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          4 SW AGATE              48.59N 99.55W
08/03/2016                   ROLETTE            ND   EMERGENCY MNGR

            DAMAGE TO FARM BUILDINGS. .

&&

MM
Local storm report, Aug 3, 6:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 NE MYLO               48.65N 99.59W
08/03/2016  M1.75 INCH       ROLETTE            ND   TRAINED SPOTTER

            . THE DURATION OF THE HAIL EVENT WAS 40
            MINUTES.

&&

KS
Local storm report, Aug 3, 7:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       2 NE MYLO               48.66N 99.59W
08/03/2016  M3.60 INCH       ROLETTE            ND   TRAINED SPOTTER

            HEAVY RAINFALL FROM 5:50PM -6:30PM. STORM
            TOTAL 3.60 INCHES. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 40 MINUTES.

&&

KS
Special weather statement, Aug 3, 7:11 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT WED AUG 3 2016

NDZ023-040100-
WELLS ND-
711 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WELLS COUNTY UNTIL 800
PM CDT...

AT 711 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF HARVEY...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARVEY...FESSENDEN...HEIMDAL...BREMEN...MANFRED...
HAMBERG AND WELLSBURG.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.

LAT...LON 4761 9991 4779 9998 4785 9975 4785 9930
      4784 9929 4770 9930
TIME...MOT...LOC 0011Z 253DEG 28KT 4773 9985

JONES
Local storm report, Aug 3, 7:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             HEIMDAL                 47.79N 99.65W
08/03/2016  E0.88 INCH       WELLS              ND   PUBLIC

            .

&&

MM
Special weather statement, Aug 3, 8:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 3 2016

NDZ023-040115-
WELLS ND-
801 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
815 PM CDT...

AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CATHAY...OR 21 MILES NORTHWEST OF CARRINGTON...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. ROTATION HAS ALSO BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BREMEN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
NORTH DAKOTA.

LAT...LON 4765 9948 4785 9950 4785 9930 4784 9929
      4767 9930 4767 9927 4765 9927
TIME...MOT...LOC 0100Z 260DEG 23KT 4770 9939

JONES

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:11 PM CDTSpecial Weather StatementBISWells49 min
Aug 3, 9:48 PM CDTSevere Thunderstorm WarningBISMcIntosh57 min
Aug 3, 9:58 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan62 min
Aug 3, 10:05 PM CDTTornado WarningBISMcIntosh25 min
Aug 3, 10:49 PM CDTSpecial Weather StatementBISDickey56 min
Aug 3, 11:02 PM CDTSpecial Weather StatementBISLaMoure58 min
Aug 3, 11:43 PM CDTSpecial Weather StatementBISDickey47 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.